Alert archive / West Virginia / Special Weather Statements in 2025

Special Weather Statement, NWS Blacksburg, VA

March 31, 2025Craig County, Giles County, Virginia; Greenbrier County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Mar 31, 2025, 4:21 AM EDT for Craig County, Giles County, Virginia; Greenbrier County, Monroe County, Summers County, West Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2025, 4:21 AM EDT (08:21 UTC)
Expired
Mar 31, 2025, 4:45 AM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
50

Counties Craig County, VA, Giles County, VA, Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:40 AM EDTTSTM WND DMG2 Ssw Hollywood, WVOne tree down between Gap Mills and Union along Highway 3.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS81 KRNK 310821
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
421 AM EDT Mon Mar 31 2025
 
VAZ011-014-018-019-WVZ042>044-507-508-310845-
Giles VA-Montgomery VA-Craig VA-Alleghany VA-Western Greenbrier WV-
Mercer WV-Summers WV-Eastern Greenbrier WV-Monroe WV-
421 AM EDT Mon Mar 31 2025

...STRONG THUNDERSTORMS WILL IMPACT 
WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...GILES...WESTERN
CRAIG AND NORTHERN MONTGOMERY COUNTIES IN SOUTHWESTERN VIRGINIA...
GREENBRIER...SUMMERS...SOUTHEASTERN MERCER AND MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA THROUGH 445 AM EDT...

At 420 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duo to near Narrows. Movement was east at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Blacksburg...
Alleghany...
Lewisburg...
Pearisburg...
Hinton...
White Sulphur Springs...
and Narrows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
      3806 7996 3795 8005 3796 7999 3736 8023
      3734 8026 3721 8029 3732 8105 3768 8090
      3768 8088 3770 8089 3786 8082 3787 8075
      3793 8079 3808 8073 3827 8044
TIME...MOT...LOC 0820Z 284DEG 44KT 3810 8062 3730 8083 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

VFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:09 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 31, 3:09 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 AM EDT Mon Mar 31 2025

.SYNOPSIS...
Moisture will be on the increase today as a cold front sweeps
across the forecast area from the west. This front will also
increase the chance for a few thunderstorms, some of which may
become severe. High pressure builds in from the Great Lakes
Tuesday with cooler air providing a brief cool down before warm
air returns later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EDT Monday...

Key Messages:

1) Showers and thunderstorms today. Storms may be severe.

2) Clearing and turning cooler tonight.

Early this morning (2AM-5AM)...Watching the approach of a
line of deep convection extending from southwest WV into
eastern KY. Parts of this line, especially the southern extent
over eastern KY into far western VA, continues to be well
organized amid strong deep-layer southwesterly flow. CAPE is
trending lower per late night stability, so expect this line to
weaken with time as it approaches our CWA. Still think
respectable outflow wind 30-50 mph will extend as far east as
WV/VA border prior to daybreak, but overall expecting storm
intensity to wane.

For today, remnant prefrontal outflow to enter CWA, fading as
it approaches the Blue Ridge. This boundary is well ahead of the
actual surface front, so will have to monitor both the surface
front (which is still crossing the Oh Valley) and the outflow
boundary (which will be somewhere mid-CWA) for renewed storm
activity for the afternoon. Concern will be for development of
strong to severe thunderstorms for the afternoon.

There is a slight risk (level 2 out of 5) for severe storms
today, favoring areas along and east of the I-81 corridor for
this afternoon and evening, with an enhanced risk (level 3 out
of 5) south and east of Danville. Expectation is for increasing
CAPE this afternoon as strong warm air advection and daytime
heading promotes temperatures well into the 70s, possibly 80
degrees for the piedmont, combined with dewpoints in the 50s/60s
yielding MUCAPES 1000-1500 j/kg. This moderate buoyancy will
set stage for thunderstorm development along existing
frontal/outflow boundaries, combining with available shear to
promote organized thunderstorm cells and potential for
supercells. 0-3KM helicity is forecast between 150-200 m2/s2
which will support modest tornadic/hail threat.

Storm activity is expected to exit the forecast area after
sunset with cold front passage to bring a wind shift and cooler
temperatures for the overnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 240 PM EDT Sunday...

Key Messages:

1) Lingering clouds and a few showers for the mountains early
Tuesday.

2) Mostly quiet weather is expected during the period.

3) Temperatures remain right around normal through midweek.

Lingering upslope flow and upper level energy will keep low
clouds and showers over the mountains overnight Monday through
early Tuesday morning. Gusty northwesterly winds will have
cleared out clouds east of the Blue Ridge by then. High pressure
building in from the north and cold air advection will help
temperatures tumble into the 30s and low 40s for the mountains,
and the low to upper 40s for the piedmont by daybreak.

A high pressure system centered north of the Great Lakes Region
in Canada will ridge down into the Mid-Atlantic, keeping dry
and quiet weather in place for Tuesday. The high begins to shift
east Tuesday night into Wednesday morning, allowing for a
southeasterly flow across the area. Winds will be gusty, up to
25 mph west of the Blue Ridge, and up to 35 mph in Western
Greenbrier County due to the higher elevation. The flow off of
the Atlantic will upslope moisture along the eastern faces of
the Blue Ridge, causing rain showers and cloudy conditions that
linger through Wednesday, particularly south of US Hwy 460.
Rainfall amounts will be light, as the GFS and ECMWF ensembles
show around 0.10" along the Blue Ridge, though the NC mountains
could see isolated spots near 0.20". By Wednesday night, the
flow turns more southerly, with rain becoming more widely
scattered and eventually tapering off by the end of the period.

High temperatures will remain near normal for this time of year,
in the 60s, while low temperatures remain above normal, in the
40s for Wednesday morning, and in the upper 50s Thursday
morning due to the warm southerly flow.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 215 PM EDT Sunday...

Key Messages:

1) A stalled front will remain just north of the area, keeping
scattered showers around Friday and through the weekend.

2) Well-above average temperatures are expected through the
period.

Thursday will see quiet weather across the RNK CWA, as high
pressure in the Western Atlantic will continue to ridge over
the area ahead of the next frontal system. Winds remain elevated
but not particularly strong, though a few gusts of 20-30 mph
are possible area-wide as a pressure gradient will be over our
area. By Thursday night into Friday, a cold front approaches
from the Ohio Valley, but ends up stalling off to the Northwest
of our area. The front will slowly sag southward late Friday,
with scattered showers and even a few thunderstorms possible,
mainly north of the VA/NC state line. Similar conditions are
expected for Saturday, though rain coverage will be sporadic due
to the stalled frontal boundary. The main cold front finally
moves into the area on Sunday, bringing a wetting rainfall to
the entire region as it moves through by Monday morning.

Thursday and Friday will see very warm temperatures, with highs
15-20 degrees above average, in the upper 70s/80s. The eastern
piedmont could even make a run at 90 degrees for the first time
this year if temperatures continue to trend upwards. Saturday
will see highs in the 70s, with 60s/70s for Sunday. Lows are
expected to also be well above average, in the 60s Friday
morning and remaining in the 50s through the weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 230 AM EDT Monday...

MVFR cigs expected early this morning with lcl ifr/lifr along
the Blue Ridge where SSE upslope wind flow is promoting layer
of stratus along the Blue Ridge Parkway, ridges obscured. A line
of weakening thunderstorms was approaching the VA/WV border
with potential to impact BLF-LWB prior to daybreak. Watch for 25
to 40 mph outflow wind associated with this line of weakening
thunderstorm activity.

In general expecting an unsettled day. The morning outflow
boundary will continue to weaken as it approaches the I-81
corridor between 09z/4am-13Z/9am this morning, but will likely
become the focus for renewed thunderstorm activity as daytime
instability drives thunderstorm development this afternoon.
Storms which form along this boundary are expected to move into
the piedmont of VA/NC for the afternoon. Additional shower and
storm activity, may get organized along a cold front which will
trail this leading prefrontal thunderstorm outflow...resulting
in numerous to widespread showers even across the mountains fro
the afternoon and evening.

The cold front is expected to move east of the area by 10PM with
all terminals experiencing a wind shift to the northwest after
sunset, followed by cooling temperatures and partial clearing.
Sub-vfr clouds are expected to linger across the mountains
through early Tuesday morning with clearing east of the Blue
Ridge.

.EXTENDED AVIATION OUTLOOK...

Expect some lingering upslope showers and sub VFR ceilings near
BLF/LWB late Monday/early Tuesday morning before they die off
with a return to VFR by midday Tuesday. East of the Blue Ridge
should become SKC by Tuesday morning in gusty NW winds to 20-25
kts.

VFR conditions continue Tuesday and for most of the area
Wednesday, although gusty easterly flow will create
stratus/showers along the southern Blue Ridge Wednesday as high
pressure strengthens to our north. Additional showers and
periodic MVFR conditions are possible Thursday through Friday as
a cold front sags closer from the north.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...JCB/SH
LONG TERM...JCB
AVIATION...PM
Hazardous weather outlook, Mar 31, 4:04 AM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
404 AM EDT Mon Mar 31 2025

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-010815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
404 AM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for severe storms, level 2 on a scale from 1
to 5. The main concern will be damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-010815-
Stokes-Rockingham-Caswell-
404 AM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...Today and tonight.

There is a slight risk for severe storms, level 3 on a scale from 1
to 5. The main concern will be damaging winds, although there is a
chance for isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Mar 31, 4:18 AM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 AM EDT Mon Mar 31 2025

VAZ009>017-WVZ042-310845-
Giles VA-Grayson VA-Pulaski VA-Bland VA-Wythe VA-Floyd VA-
Montgomery VA-Smyth VA-Carroll VA-Mercer WV-
418 AM EDT Mon Mar 31 2025

...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...SOUTHERN GILES...EASTERN SMYTH...WEST CENTRAL FLOYD...
BLAND...CARROLL...WYTHE...GRAYSON...SOUTHWESTERN MONTGOMERY AND
SOUTHEASTERN MERCER COUNTIES...THE CITY OF RADFORD AND THE CITY OF
GALAX THROUGH 445 AM EDT...

At 417 AM EDT, Doppler radar was tracking a strong thunderstorm near
Favonia, or near Bland, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Galax...
and Bland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3663 8160 3670 8166 3708 8131 3709 8127
      3712 8126 3733 8107 3724 8030 3662 8062
      3656 8064 3660 8166
TIME...MOT...LOC 0817Z 280DEG 61KT 3702 8119

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Mar 31, 4:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 AM EDT Mon Mar 31 2025

VAZ011-014-018-019-WVZ042>044-507-508-310845-
Giles VA-Montgomery VA-Craig VA-Alleghany VA-Western Greenbrier WV-
Mercer WV-Summers WV-Eastern Greenbrier WV-Monroe WV-
421 AM EDT Mon Mar 31 2025

...STRONG THUNDERSTORMS WILL IMPACT
WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...GILES...WESTERN
CRAIG AND NORTHERN MONTGOMERY COUNTIES IN SOUTHWESTERN VIRGINIA...
GREENBRIER...SUMMERS...SOUTHEASTERN MERCER AND MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA THROUGH 445 AM EDT...

At 420 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duo to near Narrows. Movement was east at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blacksburg...
Alleghany...
Lewisburg...
Pearisburg...
Hinton...
White Sulphur Springs...
and Narrows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
      3806 7996 3795 8005 3796 7999 3736 8023
      3734 8026 3721 8029 3732 8105 3768 8090
      3768 8088 3770 8089 3786 8082 3787 8075
      3793 8079 3808 8073 3827 8044
TIME...MOT...LOC 0820Z 284DEG 44KT 3810 8062 3730 8083

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:11 AM EDTSevere Thunderstorm WarningRNKBland, Giles, Smyth, Tazewell, Wythe64 min
Mar 31, 4:18 AM EDTSpecial Weather StatementRNKBland, Carroll, Grayson, Montgomery, Pulaski, Wythe and 2 more27 min
Mar 31, 4:46 AM EDTSpecial Weather StatementRNKAlleghany, Bath, Craig, Roanoke, City of Covington, City of Salem29 min
Mar 31, 4:47 AM EDTSpecial Weather StatementRNKCarroll, Grayson, Montgomery, Pulaski, Wythe, City of Galax and 1 more28 min
Mar 31, 5:16 AM EDTSpecial Weather StatementRNKAlleghany, Amherst, Bath, Rockbridge, City of Buena Vista, City of Covington and 1 more29 min
Mar 31, 5:17 AM EDTSpecial Weather StatementRNKBedford, Botetourt, Roanoke, City of Roanoke, City of Salem28 min
Mar 31, 7:30 AM EDTSpecial Weather StatementRNKGrayson30 min
Mar 31, 3:30 PM EDTSpecial Weather StatementRNKBotetourt, Roanoke, City of Roanoke, City of Salem45 min
Mar 31, 4:06 PM EDTSpecial Weather StatementRNKBedford39 min
Mar 31, 4:32 PM EDTSpecial Weather StatementRNKFloyd, Patrick43 min
Mar 31, 5:00 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville45 min
Mar 31, 5:25 PM EDTSpecial Weather StatementRNKBuckingham50 min
Mar 31, 6:12 PM EDTSpecial Weather StatementRNKBuckingham33 min
Mar 31, 7:57 PM EDTSpecial Weather StatementRNKCity of Danville48 min
Mar 31, 6:44 AM EDTSpecial Weather StatementRNKAshe, Watauga31 min
Mar 31, 7:07 AM EDTSpecial Weather StatementRNKAshe23 min
Mar 31, 7:55 AM EDTSpecial Weather StatementRNKAlleghany35 min

Nearby

Special Weather Statements in West Virginia, 2025Special Weather Statements in Virginia, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.